Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV with depression and anxiety
Sep 26, 2011

Hi,

I was diagnosed with severe depression and general anxiety disorder 3 yrs ago, soon after a major spinal injury. I just found out I am HIV+ Aug 8th and know I was infected 2yrs ago. It turns out I'm one of the lucky few as I have no progression of the virus. My CD4 tcell count was completely normal and I have no viral load, so I don't have to take any meds at this time and may never have to. I'll just have check ups with my infectious disease doctor every six months. I know I should be ecstatic for being so lucky, but with my depression and anxiety I keep waiting for the worst to happen. My doctor told me I need to see a psychiatrist and get my depression and anxiety under control or it could have a negative effect and allow the virus to start progressing.

I have been on Celexa for over a year and a half as well as valium for the anxiety. While the valium is still helping the anxiety (I switched from Xanax because it was too strong), Celexa no longer works for me and hasn't since before my diagnosis. I don't have to worry about HIV meds and other interactions at this time. I just wanted to know if in your opinion, staying on valium and switching my antidepressant to Cymbalta would be safe and effective for me at this stage of the disease. Even with the best news I could possibly get with this disease, my depression and anxiety have gone thru the roof! I have a HIV- husband and 3 children, ages 15,13, and 5. I have to be capable of taking care of them since my husband works over the road. At this point I feel like I'm in quicksand and can't pull myself out. Any advice would be greatly appreciated. I thank you in advance for ANY advice/info you can give me.

Response from Dr. Fawcett

Thanks for writing. I am glad to hear about your CD4 and viral load counts. I agree that you need to keep your symptoms of anxiety and depression as minimal as possible. Many antidepressants can work effectively for a period of time and then, for reasons we don't completely understand, lose their effectiveness. Fortunately there are many safe antidepressant alternatives, including Cymbalta.

Taking valium, on the other hand, is not ideal over a long period. Benzodiazepines (including valium and xanax) are very effective for acute anxiety but because they are highly addictive and, because the body rapidly develops tolerance, they are not the first choice for chronic symptoms. Speak with your doctor about other alternatives such as buspirone and please do not abruptly stop taking the valium. It needs to be slowly stopped under the supervision of your physician.

It is noteworthy that your symptoms began just three years ago after your spinal injury. It sounds like you could also benefit from psychotherapy to explore any issues resulting from that event, including trauma, that may be a factor in your depression and anxiety.

Good luck!

-David



Previous
Normal low CD4 count
Next
Pre-existing conditions and progression of HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement